Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 83, NWS Lake Charles, LA

May 28, 2020Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at May 28, 2020, 12:57 PM CDT for Jasper County, Tyler County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2020, 12:57 PM CDT (17:57 UTC)
Expired
May 28, 2020, 1:45 PM CDT
In force
48 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 121 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

014 
WUUS54 KLCH 281757
SVRLCH
TXC241-457-281845-
/O.NEW.KLCH.SV.W.0083.200528T1757Z-200528T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
1257 PM CDT Thu May 28 2020

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northeastern Tyler County in southeastern Texas...
  Northeastern Jasper County in southeastern Texas...

* Until 145 PM CDT.

* At 1257 PM CDT, a severe thunderstorm was located near Rockland,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jasper, Rockland, Ebenezer and Sam Rayburn Dam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3089 9438 3101 9439 3111 9397 3079 9399
TIME...MOT...LOC 1757Z 273DEG 15KT 3094 9432 

HAIL...1.00IN
WIND...60MPH
 
$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:47 PM CDT, 10 minutes earlier.

Area forecast discussion, May 28, 12:47 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1247 PM CDT Thu May 28 2020

.DISCUSSION...
28/18Z TAF Issuance.

&&

.AVIATION...
Convection beginning to take shape acrs Lakes region and lower SE
TX. Some of these storms could be strong to severe, capable of
producing strong wind gusts and hail up to around an inch. At this
time, am not expecting any severe weather to directly impact any
terminals although inserted TEMPO group at BPT for wind gusts to
35 KT along with IFR vsbys/MVFR cigs over the next 3 hours. Will
amend should the situation change. Otherwise, expect mostly VFR
conditions acrs the region through the period with a mix of SCT
lower clouds and intermittent BKN mid/high clouds. Expect
southerly winds less than 10 KT at southern terminals today with
VRB at AEX. Winds will become lt/vrbl tonight, then northerly less
than 10 KT by Friday morning as a weak front crosses the area.

24

&&

.PREV DISCUSSION... /issued 1114 AM CDT Thu May 28 2020/

UPDATE...
Latest WV imagery and UA analysis shows the upper low migrating
slowly over AR. Sfc features remain difficult to define as the
pres gradient and wind field remain weak, although a very diffuse
boundary appears to extend from AR into SE TX with southerly
winds acrs S LA and the coastal waters trending more vrbl further
inland. Area radars show patchy light to moderate rain/showers
acrs cntl LA and SE TX. An ocnl lightning strike is possible, but
overall thunder has been minimal. Despite considerable cloudiness
from the Lakes region into cntl LA, expect increasing instability
with daytime heating, and an increasing chance for showers and
tstms as the day progresses. The risk for a few strong to
marginally severe storms also remains, with isolated strong wind
gusts and/or hail possible.

Made a few minor modifications to the fcst this morning, namely
hourly temps and dewpoints as well as sky conditions. This
resulted in a slight adjustment to sky condition wording in the
zones, but otherwise no significant changes were made.

24

PREV DISCUSSION... /issued 621 AM CDT Thu May 28 2020/

AVIATION...

VFR conditions are expected to prevail at area terminals
throughout the day with BKN high clouds. Scattered showers are
expected to develop by mid-morning and transition to thunderstorms
during the afternoon hours. Ceiling and visibility restrictions
along with brief gusty winds will be possible in the vicinity of
any stronger showers and storms. Shower and thunderstorm activity
should decrease during the late afternoon into the early evening.

26

PREV DISCUSSION... /issued 330 AM CDT Thu May 28 2020/

DISCUSSION...
Upper low still nearly stationary across OK and AR this morning.
Radar is all clear for the time being. Guidance is not in as good
of agreement as yesterday with precipitation chances, however the
pattern still looks favorable for showers and thunderstorms to
develop over much of the area again today. The low will begin to
open up and lift out to the northeast resulting in a weak front
entering into the region this afternoon into tonight. This should
aid in thunderstorm development this afternoon, even though some
of the guidance looks low on the POPs other guidance is still
indicating likely POPs.

A drying trend should begin into the remainder of the week and
early next week looks dry. By the later half of next week,
guidance looks favorable for normal spring early summer shower
and thunderstorm activity.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  81  64  86  64 /  60  20  20   0
LCH  86  69  87  69 /  50  30  20   0
LFT  87  69  87  69 /  30  40  30  10
BPT  85  70  87  69 /  50  20  20   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...24
Hazardous weather outlook, May 28, 5:43 AM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
543 AM CDT Thu May 28 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-291045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
543 AM CDT Thu May 28 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low, however some
storms could get strong enough in the afternoon to produce some hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-291045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
543 AM CDT Thu May 28 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 28, 11:56 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Lake Charles LA
1156 AM CDT Thu May 28 2020

TXZ201-215-216-261-281745-
Orange TX-Jefferson TX-Hardin TX-Southern Jasper TX-
1156 AM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...SOUTHERN
HARDIN...WESTERN ORANGE AND SOUTHERN JASPER COUNTIES UNTIL 1245 PM
CDT...

At 1154 AM CDT, Doppler radar was tracking strong thunderstorms near
Devers, or 8 miles east of Liberty, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Beaumont, Lumberton, Vidor, Silsbee, Kountze, Sour Lake, Nome,
Hamshire, Bevil Oaks, China, Rose City, Pine Forest, Lakeview, Weiss
Bluff and Fannett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3023 9464 3043 9419 3011 9386 2980 9435
      2989 9436 2989 9443 2990 9444 3011 9445
      3011 9460
TIME...MOT...LOC 1654Z 241DEG 19KT 3001 9466

K. Kuyper

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 11:56 AM CDTSpecial Weather StatementLCHHardin, Orange49 min
May 28, 12:24 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Jefferson, Orange66 min
May 28, 1:17 PM CDTSevere Thunderstorm WarningLCHHardin58 min
May 28, 1:29 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Jefferson, Orange61 min
May 28, 1:47 PM CDTSpecial Weather StatementLCHJasper, Tyler43 min
May 28, 2:02 PM CDTSpecial Weather StatementLCHHardin43 min
May 28, 2:43 PM CDTSevere Thunderstorm WarningLCHJasper, Newton32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.